Zebutal (1)

BUTALBITAL/ACETAMINOPHEN/CAFFEINE - ORAL (byou-TAL-bih-tall/uh-seet-uh-MEE-no-fen/kaff-EEN)

COMMON BRAND NAME(S):
Esgic, Fioricet

USES:
This medication is a pain reliever and sedative. It is used to relieve mild to moderate pain and tension headaches.

HOW TO TAKE THIS MEDICATION:
To prevent upset stomach, take this medication with food or milk. Pain medications work best in preventing pain before it occurs. Once the pain becomes intense, the medication is not as effective in relieving it. Long-term use of this medication can lead to addiction. Do not take this more often or for longer than prescribed. Follow your doctor’s instructions.

SIDE EFFECTS:
May cause lightheadedness, dizziness, drowsiness, stomach upset, nausea, and sleeping disturbances the first few days as your body adjusts to the medication. If these symptoms persist or become bothersome, inform your doctor. Notify your doctor if you develop:
breathing difficulties, a rapid/irregular heartbeat, severe stomach pain. If you notice other effects not listed above, contact your doctor or pharmacist.

PRECAUTIONS:
Avoid activities requiring alertness while taking this medication, since it can cause dizziness, drowsiness or blurred vision. Tell your doctor your medical history, especially of:
liver problems, emotional/mental conditions. Acetaminophen may cause liver damage. Daily use of alcohol, especially when combined with acetaminophen, may increase your risk for liver damage. Check with your doctor or pharmacist for more information. This medication should be used during pregnancy only if clearly needed. Small amounts of this medication appear in breast milk. Consult your doctor before breast-feeding.

DRUG INTERACTIONS:
Tell your doctor of all prescription and nonprescription drugs you may use, especially of:
“blood thinners” (e.g., warfarin), narcotic pain medications (e.g., codeine). To prevent oversedation, avoid using alcohol and other sedative type medications while taking this. This medication contains caffeine. Avoid drinking large amounts of caffeinated beverages while taking this medication as excessive nervousness and irritability can occur. Because this medication contains acetaminophen, check with your doctor or pharmacist before taking other medications containing acetaminophen which is commonly found in nonprescription pain relievers and cough-and-cold products. Read labels carefully to check ingredients. This drug may interfere with the effectiveness of birth control pills. Discuss using other methods of birth control with your doctor. Do not start or stop any medicine without doctor or pharmacist approval.

OVERDOSE:
If overdose is suspected, contact your local poison control center or emergency room immediately. Symptoms of overdose may include nausea, vomiting, unusual drowsiness or dizziness, lack of feeling alert, slow or shallow breathing, cold or clammy skin, and loss of consciousness.

MISSED DOSE:
If you miss a dose, take it as soon as remembered; do not take if it is almost time for the next dose, instead, skip the missed dose and resume your usual dosing schedule. Do not “double-up” the dose to catch up.

STORAGE:
Store at room temperature away from moisture and sunlight. Do not store in the bathroom.

Johns Hopkins patient information

Copyright 1996-2014 Cerner Multum, Inc. Version: 16.02.
Revision date: July 8, 2011
Last revised: by Amalia K. Gagarina, M.S., R.D.

Drugs & Medications

  A | B | C | D | E | F | G | H | I | J | K | L | M | N | O | P | Q | R | S | T | U | V | W | X | Y | Z

CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.

The drug reference included in this section is provided by Cerner Multum, Inc., of Denver, Colorado. Armenian Medical Network receives monthly updates from Multum.